The question of aspartame.
I am replying to comments by Dr. Robert H. Moser about a column that appeared in your July/September issue pertaining to gastrointestinal reactions to "artificial sweetners" -- and in particular aspartame (NutraSweet[R]). It is appropriate to preamble my reply with the following:
(1) I am a physician who has practiced in the trenches of primary care for four decades. To my knowledge, Dr, Moser has not done so for many years, and therefore probably has not encountered such problems firsthand.
(2) I am corporate-neutral, having accepted no funds for my researchers in this area. By contrast, Dr. Moser is an employee and beneficiary of The NutrSweet Company.
(3) In my opinion, the alleged rarity of reactions to products containing aspartame is nonsense. I have extensive clinical data on about 640 aspartame reactors, including completed nine-page questionnaire froms by most. Furthermore, I continually see persons with such problems and receive considerable correpondence from aspartame victims and their relatives. For example, I have just read a letter from a woman whose son-in-law consumes two quarts of diet pop a day, and is considered to have multiple sclerosis on the basis of eye and neurologic complaints.
(4) For anyone who doubt the frequency of aspartame reactions, the Food and Drug Administration (FDA) has received over 6,000 complaints submitted by aspartame reactors -- including hundreds who reportedly experienced convulsions after using such products. These reactions previously represented 80 percent of all complaints about food and additives received by the FDA.
If still in doubt, I would suggest interviewing 10 or 20 women working in any office about adverse effects of drinks and other products containing aspartame. The chances are that nearly half will repply in the affirmative ... with particular reference to severe headaches.
This problem or perception has been compounded by a number of flaws in corporate-sponsored studies, which constitute the vast majority of published reports asserting that aspartame is "completely safe." Such defects included improper protocols, omissions, and the use of pure aspartame rather than actuals consumer products. The latter commonly are subject to changes resulting from prolonged storage and exposure to heat.
In this context, the single- and double-blind challenges for "alleged hypersensitivity reactions to aspartame" on which Moser places considerable validity are highly biased. The subjects were not given aspartame products purchased in stores, but pure aspartame administered as capsules or in cold water. The importance of this issue was repeatedly stressed in my two 300-page books: Sweet'ner Dearest: Bittersweet Vignettes About Aspartame (NutraSweet[R]), and Aspartame (NutraSweet[R]): Is It Safe?
Dr. Moser also emphasizes the negative review of my first book that appeared in the New England Journal of Medicine. I am enclosing my reply to this unwarranted review written by a physician who (to the best of my knowledge) never published original work on the subject. The New England Journal of Medicine did not see fit to print my letter or others.
(Editor's Note: Transcript of Dr. Robert's comment to New England Journal of
Medicine available upon request.)
The problem of "public misinformation, confusion, and mistrust" is not generated by experienced physicians who seek to report their experiences, but by the arrogant insistence of Dr. Moser, his colleaguess and pro-industry FDA bureaucrats that these observations are largely figments of my imagination. They are supported by considerable scientific evidence, much of which may not be acknowledged by, or known to Dr. Moser -- especially hormonal and mutagenic effects. I will leave it to the reader to surmise whose reports and information "represents the worst kind of non-science."
As if this matter were not sufficiently serious, i repeat my concern about the likelihood that aspartame products may accelerate the progession of Alzheimer's disease, and could be contributing to the dramatic escalation of brain tumors.
Dr. Moser's reference to the study by Dr. Raif S. Geha underscores the validity of my comments.
* First, Dr. Geha wrote me: "The costs of the study were in part defrayed by NutraSweet."
* Second, 111 of 188 potential candidates called the toll-free number. Of these, 44 "did not meet study inclusion criteria," 32 declined to participate (probably to avoid suffering another attack), 9 were lost to follow-up, one was pregnant, and one had dermatographism.
* Third, 15 of the 21 subjects had reactions of sufficient severity to acquire medical attention. "Twenty of the subjects reported that their symptoms disappeared when they discontinued products containing aspartame, and 20 reported recurrence upon rechallenge. Seventeen of the subjects associated their allergic reactions with more than one product containing aspartame. Eighteen subjects reported the same reaction every time they consumed a product with aspartame."
* Fourth, the patients were not challenged with those commercially available aspartame products that they had incriminated.
Finally, the suggestion that "artificial sweetners" might contribute to "bloating and diarrhea after drinking soda beverages" not only involves aspartame products but also soft drinks that contain sorbitol and mannitol. The gastrointestinal reactions to aspartame products often have been severe, particularly bloody diarrhea.
Sincerely, H.J. Roberts, M.D. West Palm Beach, Florida
|Printer friendly Cite/link Email Feedback|
|Title Annotation:||An Aspartame Controversy|
|Publication:||Nutrition Health Review|
|Date:||Jan 1, 1994|
|Previous Article:||Defending aspartame.|
|Next Article:||Your Joy Ride to Health.|